Oklahoma, 2024

Hail in Oklahoma, February 22, 2024

February 22, 2024 · NWS TSA · 3 events in 2 counties and zones

Strong thunderstorms developed across northeastern Oklahoma during the early morning hours of the 22nd, as an upper level disturbance translated into the Southern Plains. The strongest storms produced hail up to penny size in Washington and Osage Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed across northeastern Oklahoma during the early morning hours of the 22nd, as an upper level disturbance translated into the Southern Plains. The strongest storms produced hail up to penny size in Washington and Osage Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 21, 10:50 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 21, 10:50 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1050 PM CST Wed Feb 21 2024

...New AVIATION...

.UPDATE...
Issued at 858 PM CST Wed Feb 21 2024

Larger synoptic scale lift, in association with mid level wave,
currently moving into north-central Oklahoma per latest satellite
imagery. Elevated CAPE remains very marginal (around 500 J/kg)
along the I-44 corridor. Latest CAM solutions in good agreement
with developing widely scattered showers with the potential for
a few embedded thunderstorms across far northeast Oklahoma in the
05-06Z range. Any severe threat will likely remain very limited
given the expected instability, however a few storms could produce
small hail. Any thunderstorm activity is expected to shift northeast
of the region late tonight. Current forecast remains on track this
evening with only a few minor changes anticipated.

&&

.SHORT TERM...
(Through tonight )
Issued at 201 PM CST Wed Feb 21 2024

Generally zonal flow over the southern CONUS this afternoon and
south winds at the surface. Despite high clouds, temperatures have
warmed into the upper 70s/low 80s across most of the forecast
area with a corridor of dew points in the 50s from southeast OK
into west central AR. A low amplitude wave in westerlies later
this evening will allow frontal boundary near OK/KS border to
become active with a notable increase in elevated CAPE between
00-06z. This should result in isolated to scattered elevated
convection by late evening, with a favored area in southeast KS
and possibly far northeast OK. Mid level lapse rates should be
sufficient for marginal hail threat with stronger cores. Any
storms should be east of the area by 12z.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 201 PM CST Wed Feb 21 2024

Passage of a weak cold front in wake of shortwave will result in
north winds and a slight cool down Thursday, though temps will
remain several degrees above normal. West-northwest flow aloft
with sfc high continuing to build in from the northwest will
maintain more or less status quo Friday and Saturday.

More notable return to south winds expected by Sunday will mark
the beginning of a stretch of much above normal temperatures, with
a number of ensemble members suggesting record high max temps will
fall both Monday and Tuesday of next week, potentially be several
degrees. Latest operational NBM high temps came in below even the
25th percentile and well below the 50th, and the pattern is
supportive of very warm temperatures during this time. For this
forecast will nudge the temps closer to the 50th percentile, with
low to mid 80s for many areas. Fire weather conditions will
become more concerning during this period as well, with breezy
southwest winds and humidity likely falling below 30% in such a
regime.

Longer range guidance in decent agreement that a longwave trough
will move through the plains during the middle part of next week
along with a strong cold front. However the timing of this change
is still uncertain at this range. Wednesday forecast will show
much cooler temperatures...close to normal actually...and a chance
of showers and thunderstorms in line with the NBM.

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST Wed Feb 21 2024

Not too many changes were made from the previous (00z) aviation
forecast package. MVFR ceilings are forecast to develop after
midnight across the far NW AR terminals. Confidence of ceilings
developing for the rest of the TAF sites is lower and have opted
to leave out of TAFs for now. An upper-level disturbance will
bring a chance of showers and thunderstorms for locations along
the OK/KS and OK/MO borders overnight tonight. Did add -SHRA at
KBVO through 07z as a line of showers and perhaps an isolated
thunderstorm may impact the terminal. Otherwise, precipitation was
left out of the forecast at the other TAF sites. A strong SWrly
low-level jet will cause LLWS over all sites through about mid-
morning. A cold front will push through E. OK and NW AR later in
the morning, veering winds out of the NW/NNW by midday. Winds are
expected to gust between 20-25 knots through much of the
afternoon. Winds decrease by sunset timeframe.

Mejia

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  70  41  68 /  20   0   0   0
FSM   58  73  44  68 /  10   0   0   0
MLC   58  73  43  69 /   0   0   0   0
BVO   48  68  37  68 /  30   0   0   0
FYV   55  71  37  65 /  10  10   0   0
BYV   58  70  40  62 /  20  10   0   0
MKO   57  70  42  66 /  10   0   0   0
MIO   53  67  38  64 /  40  10   0   0
F10   55  70  42  67 /   0   0   0   0
HHW   59  76  46  68 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...67
Hazardous weather outlook, Feb 21, 9:10 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
910 PM CST Wed Feb 21 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
910 PM CST Wed Feb 21 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

SEVERE THUNDERSTORM.
	RISK...Very Limited.
	AREA...Far Northeast Oklahoma.
	ONSET...After 10 PM.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Southeast Oklahoma into Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Scattered showers with a few isolated thunderstorms will be possible
across far northeast Oklahoma near the Kansas and Missouri borders
late this evening as a storm system moves through the region. A
storm or two could produce small hail before thunderstorm activity
moves into southeast Kansas and southwest Missouri late tonight.

Otherwise, gusty southwest winds will continue into the overnight
hours, especially in the higher terrain of southeast Oklahoma and
northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY thru SATURDAY...High Wind Potential.
SUNDAY thru TUESDAY...Very High Fire Weather...High Wind and
						Thunderstorm Potential.

EXTENDED DISCUSSION...
Warm and windy conditions during the first part of next week
ahead of the next storm system will elevate fire weather concerns.
In addition, thunderstorm chances will increase over the region
ahead of the associated dryline/cold front Tuesday afternoon and
evening, and some of these storms may become severe.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Feb 21, 11:58 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1158 PM CST Wed Feb 21 2024

OKZ054-220630-
Osage OK-
1158 PM CST Wed Feb 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN OSAGE COUNTY THROUGH
1230 AM CST...

At 1157 PM CST, Doppler radar indicated a strong thunderstorm over
Shidler, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Shidler...                        Elgin...
Grainola...                       Foraker...
Pearsonia...                      Eastern Kaw Lake...
Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9601 3668 9655 3674 9690 3675 9688
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0557Z 244DEG 33KT 3677 9665

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MAB

The radar

The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Osage

When
February 22, 12:03 AM CST
Where
Osage County, Shidler
Measured
0.75 in hail
Reported by
Public
Coordinates
36.780, -96.650

Hail, Washington

When
February 22, 12:24 AM CST
Where
Washington County, 4 mi E of Bartlesville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.750, -95.928

Hail, Washington

When
February 22, 12:26 AM CST
Where
Washington County, 3.63 mi SSE of Dewey
Measured
0.75 in hail
Reported by
Public
Coordinates
36.750, -95.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154351, 1154350, 1154352.